Saudi Journal of Kidney Diseases and Transplantation

LETTER TO THE EDITOR
Year
: 2015  |  Volume : 26  |  Issue : 4  |  Page : 802--803

A case of acute kidney injury and calcium oxalate deposition associated with synthetic cannabinoids


Mahmoud Kamel, Bijin Thajudeen 
 Division of Nephrology, University of Arizona, 1501, N Campbell Avenue, Tucson, AZ, 85724, USA

Correspondence Address:
Dr. Mahmoud Kamel
Division of Nephrology, University of Arizona, 1501, N Campbell Avenue, Tucson, AZ, 85724
USA




How to cite this article:
Kamel M, Thajudeen B. A case of acute kidney injury and calcium oxalate deposition associated with synthetic cannabinoids.Saudi J Kidney Dis Transpl 2015;26:802-803


How to cite this URL:
Kamel M, Thajudeen B. A case of acute kidney injury and calcium oxalate deposition associated with synthetic cannabinoids. Saudi J Kidney Dis Transpl [serial online] 2015 [cited 2022 May 16 ];26:802-803
Available from: https://www.sjkdt.org/text.asp?2015/26/4/802/160222


Full Text

To the Editor,

The use of synthetic cannabinoid preparations has increased significantly in the United States over the past few years, and the incidence of acute kidney injury (AKI) from the use of these agents is underestimated. Here, we report a case of AKI and calcium oxalate deposition associated with synthetic cannabinoid use. A 65-year-old male patient with history of paraplegia with neurogenic bladder (on intermittent self-catheterization) presented with altered mental status and hypoxia (for which he required mechanical ventilation). He was started on broad-spectrum antibiotics for pneumonia. His home medications included methadone, oxycodone, nortriptyline and pregabalin. His social history was significant for recent use of cannabinoids. Physical examination showed stable vital signs, decreased breath sounds at both lung bases and soft, lax abdomen with no palpable masses. His laboratory examinations were significant for serum blood urea nitrogen of 88 mg/dL and creatinine of 5.6 mg/dL. His urine microscopy was bland. Serological work-up including complements, antinuclear antibodies (ANAs), antidsDNA antibodies and anti-neutrophil cytoplasmic antibodies (ANCAs) were all negative. Renal ultrasound showed normal-sized kidneys without evidence of obstruction. In the absence of a definite explanation for renal failure, decision was made to proceed with kidney biopsy, which showed evidence of active tubulo-interstitial nephritis, marked tubular injury and calcium oxalate crystals within the tubular lumen [Figure 1]. Subsequently, intermittent hemodialysis had to be started for persistent uremic symptoms and electrolyte imbalance.{Figure 1}

There is an increasing evidence of acute kidney injury associated with synthetic cannabinoids use. The Center for Disease Control investigators identified 16 patients (15 males; median age 18.5 years) from six states who presented to emergency departments in 2012 with acute kidney injury after smoking a synthetic cannabinoid product. [1] Six patients had acute tubular injury and three had acute interstitial nephritis. A recently published case series reported four cases of oliguric AKI associated with synthetic cannabinoids use. [2] Renal biopsy revealed acute tubular injury in three of them and calcium oxalate crystals in two of them. Although we can relate tubular injury and interstitial nephritis in this to the use of cannabinoids, the presence of calcium oxalate crystals was perplexing. In the reported case series also, the mechanism of development of these crystals was not fully elucidated [2] . We are hypothesizing that synthetic cannabinoids could be the potential cause for calcium oxalate deposition (after all causes of secondary hyperoxaluria were excluded). One possible explanation is that synthetic cannabinoids may contain additional compounds of plant origin, and these may be oxalogenic. [3],[4]

Synthetic cannabinoid use should be in our differential diagnosis for unexplained AKI in the young adult population as it can cause either acute tubular necrosis or acute interstitial nephritis, or both. A high index of suspicion is required as they may not be detected on routine urine drug screens.

Conflict of interest: None

References

1Centers for Disease Control and Prevention (CDC). Acute kidney injury associated with synthetic cannabinoid use - Multiple states, 2012. MMWR Morb Mortal Wkly Rep 2013;62:93-8.
2Bhanushali GK, Jain G, Fatima H, Leisch LJ, Thornley-Brown D. AKI associated with synthetic cannabinoids: A case series. Clin J Am Soc Nephrol 2013;8:523-6.
3Meric C. Calcium oxalate crystals in some species of the tribe inuleae (Asteraceae). Acta Biol Cracov Ser Bot 2009;51:105-10.
4Auwärter V, Dresen S, Weinmann W, et al. 'Spice' and other herbal blends: harmless incense or cannabinoid designer drugs? J Mass Spectrom 2009;44(5):832-7.